U.S. doctors online nowAsk doctors free
CA
A 18-year-old female asked:

I been having my iud mirena (levonorgestrel) for about a year and two months and i started spotting. i don't know if that is normal.

3 doctor answers7 doctors weighed in
Dr. Jeff Livingston
Obstetrics and Gynecology 22 years experience
Yes: Light, late or no periods are expected on mirena (levonorgestrel). Up to 50% of women have no periods on mirena (levonorgestrel). That does not mean that it will always be that way. Occasional spotting is typical.
Dr. Laura Yauch
Specializes in Family Medicine
Not uncommon: Spotting with the Mirena (levonorgestrel) IUD is not uncommon. If you have additional issues with low abdominal pain, fever, chills, foul discharge, [pain during intercourse or heavy bleeding you need to be evaluated.
Dr. Susan Arnoult
Family Medicine 25 years experience
It can be: You can have breakthrough bleeding any time you are using Mirena (levonorgestrel) so it can be considered "normal." Since this is your first time with any breakthrough bleeding I would suggest getting checked to make sure you don't have any infection or other problem causing the bleeding.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Feb 22, 2015

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.